Non Peptic Ulcer Upper Gastrointestinal Bleeding in Patients Treated with Non-Steroidal Anti-inflammatory Drugs for Musculo-articular Disorders
- *Corresponding Author:
- Mircea Mureşan, MD
2nd Surgery Unit, Department Surgery
University of Medicine and Pharmacy Tg. Mureș
Str. C.R. Vivu, D9/18, A,Romania
E-mail: [email protected]
Received Date: June 15, 2015; Accepted Date: July 30, 2015; Published Date: August 05, 2015
Citation: Mureşan S, Mureşan M, Sala D, Neagoe R. Non Peptic Ulcer Upper Gastrointestinal Bleeding in Patients Treated with Non-Steroidal Anti-inflammatory Drugs for Musculo-Articular Disorders. Journal of Surgery [Jurnalul de chirurgie].2015; 11(3): 113-116 DOI:10.7438/1584-9341-11-3-6 [article in Romanian]
Copyright: © 2015 Mureşan S, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Introduction: Complications in the evolution of digestive tract benign pathology leads to symptoms: hemorrhagic, occlusive or perforative syndrome.
Method: We present three cases of gastrointestinal (GI) hemorrhage with a different pathology and rarely seen in clinical practice in patients treated with non-steroidal anti-inflammatory drugs for muscular-articular pathology. Cases’ presentation: (1) A 47 years old man known with recurrent episodes of upper GI bleeding was admitted for a new massive hemorrhage; the emergency laparotomy revealed a splenic arteriovenous fistula penetrating the Wirsung duct. A splenopancreatectomy was performed with uneventful recovery. (2) A 57 years old woman with chronic anemia, nausea, weight loss and vomiting was admitted for intermittent recurrent episodes of melena. The exploratory laparotomy revealed several jejunal diverticulum with active bleeding; a segmental enterectomy was performed with uneventful recovery. (3) A 24 year old patient was admitted for massive inaugural melena. The upper GI tract endoscopy was negative; due to hemorrhagic shock an emergency exploratory laparotomy was performed and revealed a jejunal GIST. The resection was performed with uneventful recovery. The histo-pathologic exam confirmed a benign GIST.
Conclusions: During Non-Steroidal Anti-inflammatory Drugs (NSAID) therapy anemia and upper GI bleeding are usually considered as common disorders related with peptic ulcer. However NSAID therapy can hide another more complex causes of bleeding. In majority of cases the bleeding is brutal and surgical approach remains the only alternative to perform the diagnosis and to cure the patient.